Alert archive / Virginia / Tornado Warnings in 2003

Tornado Warning 26, NWS Wakefield, VA

August 26, 2003Westmoreland County, Virginia

NWS Wakefield, VA issued this tornado warning at Aug 26, 2003, 7:03 PM EDT for Westmoreland County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 7:03 PM EDT (23:03 UTC)
Expired
Aug 26, 2003, 7:35 PM EDT
In force
32 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Westmoreland County, VA

The radar

The Sterling radar (KLWX), 97 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 262303
TORAKQ
VAC193-262335-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
704 PM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  WESTMORELAND COUNTY IN EAST CENTRAL VIRGINIA

* UNTIL 735 PM EDT

* AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 2 MILES WEST OF
  COLONIAL BEACH...MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  POTOMAC MILLS AROUND 710 PM...
  LEEDSTOWN...AND LERTY AROUND 715 PM...
  FONESWOOD AROUND 720 PM...
  MONTROSS AROUND 725 PM...

TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.

LAT...LON 3835 7694 3828 7715 3802 7698 3806 7677
$$

REILLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 26, 6:43 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 26, 6:43 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
643 PM EDT TUE AUG 26 2003

UPDATE TO INCR POP AND ENHANCE WORDING FOR NRN NECK FOR THIS
EVENING...AS IT APPEARS REAR PART OF MCC WILL AFFECT THE NRN NECK
W/IN THE HOUR.

.PREV AFD...

.OVERVIEW...HOT AND HUMID THROUGH AT LEAST THE FIRST PART OF THE
WEEKEND...WITH RELIEF COMING FROM A COLD FRONT THAT WILL SLOWLY
CROSS THE REGION SOMETIME EARLY NEXT WEEK.

.SHORT TERM...LOW TO UPPER LEVEL RIDGE CENTERED OVER CENTRAL PLAINS
DRIVING OUR WEATHER THE NEXT 2 DAYS. THUNDERSTORM COMPLEXES WILL
MOVE ESE DOWN ITS NRN PERIPHERY AND...IF THEY HOLD TOGETHER AGAINST
WNW DOWNSLOPE FLOW...WILL GIVE NRN 1/3 OF CWA CHC TSTMS THRU WED
NIGHT. SAME CIRCULATION WILL PUSH A CORE OF WARM AIR IN THE MID
LVLS OVER THE SRN PART OF THE CWA TOMORROW...W/ 850 TMPS 20-22+ C
(LEANING TOWARDS GFS). WHILE ETA DOES LOWER 850 TMPS ABT A DEG
TOMORROW FROM TODAY...GFS RAISES ABT 2 DEG...AND BOTH MODELS INCR
1000-850 THKNS ABT 5 METERS...WHIC IS GOOD FOR ABT A 1 DEG C INCR
IN SFC TEMPS FOR WED OVR TOD. EXTRA BENIFIT TO PERSISTANT DEEP WNW
FLOW IS THAT IT DOES BEGIN TO DRY THINGS OUT...SO DWPTS TOM WILL BE
SLIGHTLY LOWER THAN TODAY...THIS IS MAIN REASON WHY HEAT ADVISORY
FOR WED ONLY FOR XTRM SRN TIER CNTIES (XCPT FAR E NE NC) (ONLY AREA
XPCT HEAT INDEX AROUND 105...W/ LOWS FOR 2 CONSECUTIVE NIGHTS OF AT
LEAST 75). WEAK COLD FRONT CROSSES CWA WED AND WED NGT...DROPPING 850
TMPS BY THU 2-3 DEG...BUT STILL WARM ENGH FOR MOST INLAND LCTNS TO
BE A90-L90S. MID ATLC RIDGE BEGINS TO BUILD IN LATE THU INTO FRI...
WHICH WILL HELP PROLONG THE REGIONS TIME IN THE HEAT. WILD VARIANCES
AMONG MODELS ON TIMING OF FRONTAL SYS ASSOC W/ SFC LOW MVNG FROM
GRT LKS THU EVE TO ST LWRNC VALLEY BY FRI EVE...W/ GFS FURTHEST S
AND ETA FURTHEST N AND ECMWF IN BETWEEN.  GIVEN LARGE DEGREE OF
UNCERTAINTY KEPT IN DIURNAL POPS FOR FRI...THOUGH I STILL THINK
THERE IS A LIKELY-HOOD WE WILL BE DRY.

.EXTENDED...12Z GFS DID A COMPLETE FLIP-FLOP FROM 0Z AND 6Z GFS...
AND NOW IS AMONG THE MOST PROGRESSIVE MODELS W/ THE FRONT. THE ECMWF
WAS A TAD SLOWER THAN ITS RUN FOR YESTERDAY...W/ THE CANADIAN
LEANING TWDS THE ECMWF. THERE IS PRETTY STRONG CONSENSUS THE FRONT
WILL NOT COME THROUGH SAT...HOWEVER SUN-TUE ARE FAIR GAME. PLAYED
CONSERVATIVE GIVEN TENDANCY OF FRONTS TO HANG UP THIS SUMMER...AND
WENT W/ SLOWEST TIMING...NOT BRINGING FRONT INTO CWA TIL LATE MON...
AND HAVING IT CROSS CWA TUE. RESULT IS TEMPS GENLY ABV MEX GDNC...
AND CHC POS FROM SUN AFTERNOON ON. HOPEFULLY 0Z RUNS WILL SHOW SOME
DEVELOPMENT OF CONSENSUS.

.MARINE...CONTINUED SUB SCA CONDITIONS.

.AVIATION...VFR XCPT FOR ARND TSTMS...AND LCLZD MVFR W/ AM HAZE.

.PRELIMINARY TEMPS/POPS...
SBY 72 91 71 88 / 30 30 30 10
OXB 75 85 74 82 / 30 30 30 10
WAL 75 87 74 84 / 30 30 30 10
FVX 71 98 70 92 / 10 10 10 10
RIC 73 96 72 90 / 30 30 30 10
PTB 73 98 73 92 / 10 10 10 10
AKQ 72 97 72 91 / 10 10 10 10
PHF 74 93 74 88 / 30 30 30 10
ORF 76 92 76 87 / 10 10 10 10
ECG 75 94 75 88 / 10 10 10 10

.AKQ...
.MD...NONE.
.VA...HEAT ADVISORY WED FOR VAZ065-079-087.
.NC...HEAT ADVISORY WED FOR NCZ012>014-030>032.

MALOIT
Hazardous weather outlook, Aug 26, 5:30 AM EDT, 13 hours 33 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-261600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HEAT INDICES COULD REACH AS HIGH AS 110 AT SOME INLAND LOCATIONS
WEDNESDAY AND THURSDAY...AND 100 TO 105 AT COASTAL LOCALES.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

22

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 26, 4:38 PM EDT, 2 hours 25 minutes before
MDZ021>025-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT TUE AUG 26 2003

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

IN MARYLAND...DORCHESTER...INLAND WORCESTER...MARYLAND BEACHES
INCLUDING OCEAN CITY...SOMERSET AND WICOMICO.

AT 440 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG TO
SEVERE THUNDERSTORMS FROM MIDDLEBURG VIRGINIA...TO ROCKVILLE AND
BALTIMORE MARYLAND. THE LINE WAS MOVING TOWARD THE SOUTHEAST AT
55 MPH. AT ITS CURRENT RATE OF MOVEMENT...IT WILL REACH NORTHWESTERN
PORTIONS OF DORCHESTER COUNTY AROUND 530 PM...THEN CONTINUE TOWARD
THE SOUTHEAST TOWARD SALISBURY AND NANTICOKE AFTER 6 PM. THE STORMS
HAVE A HISTORY OF STRONG WINDS...AND DOWNED TREES. SHOULD THE STORMS
MAINTAIN THEIR INTENSITY...WARNINGS OR STATEMENTS MAY BE NEEDED AS
THEY APPROACH THE MARYLAND EASTERN SHORE.

STAY TUNED FOR ANY STATEMENTS OR WARNINGS ON LOCAL MEDIA
OUTLETS...OR NOAA WEATHER RADIO.

REILLY
Special weather statement, Aug 26, 4:48 PM EDT, 2 hours 15 minutes before
NCZ015>017-VAZ048-049-061>064-066>078-080>086-088>094-096-097-270245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
448 PM EDT TUE AUG 26 2003

...HEAT INDICES FROM 100 TO 105 WEDNESDAY ACROSS CENTRAL
VIRGINIA...AND PORTIONS OF SOUTH CENTRAL...EAST CENTRAL...AND
SOUTHEAST VIRGINIA...AND FAR EASTERN NORTH CAROLINA...

AN AREA OF HIGH PRESSURE ALOFT WILL USHER IN THE WARMEST AIR OF THE
SEASON...RAISING TEMPERATURES AT MOST INLAND LOCATIONS TO THE MID TO
UPPER 90S ON WEDNESDAY. THIS HEAT COUPLED WITH INCREASING
HUMIDITY...WILL PRODUCE HEAT INDEX VALUES ON TODAY FROM 100 TO 105
ACROSS CENTRAL VIRGINIA...PORTIONS OF SOUTH CENTRAL VIRGINIA...AND
INLAND AREAS OF EAST CENTRAL AND SOUTHEAST VIRGINIA...AND FAR
EASTERN NORTHEAST NORTH CAROLINA.

DRINK PLENTY OF WATER...BEFORE...DURING AND AFTER SPENDING TIME
OUTDOORS DURING THE HEAT OF THE DAY. STRENUOUS ACTIVITIES SHOULD BE
REDUCED OR RESCHEDULED TO THE COOLEST TIME OF THE DAY. MAKE SURE
PETS AND LIVESTOCK HAVE ADEQUATE WATER AND SHELTER FROM HEAT AND
FULL SUNSHINE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR
WEB SITE AT WEATHER.NOAA.GOV/AKQ

MALOIT
Local storm report, Aug 26, 6:29 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0629 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    10 W SALISBURY            MD   0 MPH TSTORM WIND
08/26/03   WICOMICO

0550 PM    CAMBRIDGE                 MD   WIND DAMAGE
08/26/03   DORCHESTER                     NUMEROUS TREES AND POWER
                                          LINES DOWN

PFM
Local storm report, Aug 26, 6:52 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
0652 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    10 W SALISBURY            MD   60 MPH WIND GUST
08/26/03   WICOMICO

0550 PM    CAMBRIDGE                 MD   WIND DAMAGE
08/26/03   DORCHESTER                     NUMEROUS TREES AND POWER
                                          LINES DOWN

PFM
Local storm report, Aug 26, 6:54 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0654 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    OCEAN CITY                MD   0 MPH WIND GUST
08/26/03   WORCESTER                      62 MPH WIND GUST

0630 PM    PRINCESS ANNE             MD   WIND DAMAGE
08/26/03   SOMERSET                       TREES DOWN...WIND GUST EST
                                          70 MPH

PFM

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:34 PM EDTSpecial Marine WarningAKQ56 min
Aug 26, 6:41 PM EDTSevere Thunderstorm WarningAKQAccomack39 min
Aug 26, 6:56 PM EDTSevere Thunderstorm WarningAKQWestmoreland34 min
Aug 26, 7:18 PM EDTSpecial Marine WarningAKQ42 min
Aug 26, 7:19 PM EDTTornado WarningAKQRichmond31 min
Aug 26, 7:28 PM EDTSpecial Marine WarningAKQ62 min
Aug 26, 7:28 PM EDTSpecial Marine WarningAKQ62 min
Aug 26, 7:51 PM EDTSevere Thunderstorm WarningAKQRichmond, Westmoreland44 min

Nearby

Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.